Statistical Science

A Conversation with S. R. S. Varadhan

Ofer Zeitouni

Full-text: Open access

Abstract

Sathamangalam Ranga Iyengar Srinivasa (Raghu) Varadhan was born in Chennai (then Madras). He received his Bachelor’s and Master’s degree from Presidency College, Madras, and his PhD from the Indian Statistical Institute in Kolkata, in 1963. That same year he came to the Courant Institute, New York University as a postdoc, and remained there as faculty member throughout his career. He has received numerous prizes and recognitions, including the Abel Prize in 2007, the US National Medal of Science in 2010 and honorary degrees from the Chennai Mathematical Institute, Duke University, the Indian Statistical Institute, Kolkata and the University of Paris.

The following conversations took place in his office at the Courant Institute on September 20 and September 28, 2017.

Article information

Source
Statist. Sci., Volume 33, Number 1 (2018), 126-137.

Dates
First available in Project Euclid: 2 February 2018

Permanent link to this document
https://projecteuclid.org/euclid.ss/1517562030

Digital Object Identifier
doi:10.1214/17-STS634

Mathematical Reviews number (MathSciNet)
MR3757509

Zentralblatt MATH identifier
07031395

Keywords
S. R. S. Varadhan large deviations hydrodynamic limits homogenization polaron

Citation

Zeitouni, Ofer. A Conversation with S. R. S. Varadhan. Statist. Sci. 33 (2018), no. 1, 126--137. doi:10.1214/17-STS634. https://projecteuclid.org/euclid.ss/1517562030


Export citation

References

  • Donsker, M. D. and Varadhan, S. R. S. (1975). Asymptotics for the Wiener sausage. Comm. Pure Appl. Math. 28 525–565.
  • Donsker, M. D. and Varadhan, S. R. S. (1975–1983). Asymptotic evaluation of certain Markov process expectations for large time. I. II. Comm. Pure Appl. Math. 28 1–47, 279–301, Comm. Pure Appl. Math. 29 389–461, Comm. Pure Appl. Math. 36 183–212.
  • Donsker, M. D. and Varadhan, S. R. S. (1983). Asymptotics for the polaron. Comm. Pure Appl. Math. 36 505–528.
  • Guo, M. Z., Papanicolaou, G. C. and Varadhan, S. R. S. (1988). Nonlinear diffusion limit for a system with nearest neighbor interactions. Comm. Math. Phys. 118 31–59.
  • Kipnis, C. and Varadhan, S. R. S. (1986). Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions. Comm. Math. Phys. 104 1–19.
  • Kosygina, E., Rezakhanlou, F. and Varadhan, S. R. S. (2006). Stochastic homogenization of Hamilton–Jacobi–Bellman equations. Comm. Pure Appl. Math. 59 1489–1521.
  • Mukherjee, C. and Varadhan, S. R. S. (2016). Brownian occupation measures, compactness and large deviations. Ann. Probab. 44 3934–3964.
  • Olla, S., Varadhan, S. R. S. and Yau, H.-T. (1993). Comm. Math. Phys. 155 523–560.
  • Papanicolaou, G. C., Stroock, D. W. and Varadhan, S. R. S. (1977). Martingale approach to some limit theorems. In Papers from the Duke Turbulence Conference. Duke Univ. Math. Ser. III. Duke Univ., Durham, NC. Paper No. 6.
  • Papanicolaou, G. C. and Varadhan, S. R. S. (1973). A limit theorem with strong mixing in Banach space and two applications to stochastic differential equations. Comm. Pure Appl. Math. 26 497–524.
  • Parthasarathy, K. R., Ranga Rao, R. and Varadhan, S. R. S. (1962). On the category of indecomposable distributions on topological groups. Trans. Amer. Math. Soc. 102 200–217.
  • Parthasarathy, K. R., Ranga Rao, R. and Varadhan, S. R. S. (1963). Probability distributions on locally compact Abelian groups. Illinois J. Math. 7 337–369.
  • Quastel, J., Rezakhanlou, F. and Varadhan, S. R. S. (1999). Large deviations for the symmetric simple exclusion process in dimensions $d\geq 3$. Probab. Theory Related Fields 113 1–84.
  • Stroock, D. W. and Varadhan, S. R. S. (1969). Diffusion processes with continuous coefficients. I, II. Comm. Pure Appl. Math. 22 345–400, 479–530.
  • Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Springer, Berlin.
  • Symanzik, K. (1977). Appendix to Euclidean quantum field theory. In Local Quantum Theory (R. Jost, ed.). Academic Press, New York.
  • Varadhan, S. R. S. (1962). Limit theorems for sums of independent random variables with values in a Hilbert space. Sankhyā Ser. A 24 213–238.
  • Varadhan, S. R. S. (1966). Asymptotic probabilities and differential equations. Comm. Pure Appl. Math. 19 261–286.
  • Varadhan, S. R. S. (2003). Large deviations for random walks in a random environment. Comm. Pure Appl. Math. 56 1222–1245.
  • Varadhan, S. R. S. (2013). Entropy, large deviations, and scaling limits. Comm. Pure Appl. Math. 66 1912–1932.